When you’re in pain, you might reach for ibuprofen or aspirin without thinking much about it, but new research has shown risks you should be aware of.
Many popular pain relievers, including store-bought brands, carry risks to your hearing that you’ll want to weigh when considering taking them. Surprisingly, younger men might be at higher risk.
What The Research Says About Hearing Loss And Pain Killers
A thorough, 30-year collective study was carried out among researchers from esteemed universities such as Harvard, Brigham Young, and Vanderbilt. A bi-yearly questionnaire was sent to 27,000 participants between the age of 40 and 74 which included health and lifestyle questions.
Researchers were not certain what to expect because the questionnaire was very broad. After looking at the data, they were surprised to find a solid connection between loss of hearing and over-the-counter pain relievers.
The data also showed something even more shocking. Men who are under the age of 50 who routinely use acetaminophen were almost two times as likely to have hearing loss. People who regularly used aspirin had a 50% chance of experiencing hearing loss. And there is a 61% chance that hearing loss will develop in individuals who use NSAIDs (ibuprofen and naproxen).
Another unexpected thing that was discovered was that high doses used once in a while were not as bad for your hearing as low doses taken frequently.
It’s relevant to note this correlation, but it doesn’t definitively show whether the pain relievers in fact were the cause of the hearing loss. More studies are required to prove causation. But these findings are persuasive enough that we should think about how we’re using pain relievers.
Pain Relievers And Hearing Loss – Current Theories
Experts have numerous plausible theories as to why pain relievers could cause hearing impairment.
When you have pain, your nerves communicate this feeling to the brain. The flow of blood to a specific nerve is blocked by over-the-counter pain relievers. This impedes nerve signals that normally communicate with the brain, so you feel less pain.
Scientists believe this process also decreases the flow of blood in the inner ear. Lowered blood flow means less nutrients and oxygen. When the flow is decreased for extended periods of time, cells become malnourished and die.
Acetaminophen, which showed the most substantial link, could also reduce the generation of a specific protein that helps protect the inner ear from loud noises.
Is There Anything That Can be Done?
Probably the most significant point to keep in mind is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is a solemn reminder that hearing loss can happen at any age. But as you age, if you take the proper steps you will have a better chance of preserving your hearing.
While we aren’t implying that you entirely stop using pain relievers, you should recognize that there could be unfavorable consequences. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.
Look for other pain relief possibilities, including light exercise. You should also decrease the consumption of inflammation-producing foods and boost Omega-3 fat in your diet. Decreased pain and enhanced blood flow have been shown to come from these practices.
Lastly, is an appointment to see us each year to get your hearing checked. Don’t forget, hearing exams are for people of all ages. The best time to begin speaking with us about preventing further hearing loss is when you under 50.